Louisiana, 2005

Lightning Strike in Louisiana, August 12, 2005

August 12, 2005 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 2:47 AM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:47 AM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 AM CDT FRI AUG 12 2005

.DISCUSSION...
VERY NICE NOCTURNAL CROP OF TS DEVELOPING THIS MORNING OVER THE
COASTAL SECTIONS OF THE NORTH CENTRAL GULF. TWO UPPER LOWS ARE
PROVIDING A SLIGHTLY MORE VOLATILE ATMOSPHERE. THE FIRST WEAKER
ONE IS OVER NE TX WITH ANOTHER STRONGER ONE NEAR PENSACOLA. THE
INTERACTION OF THESE TWO SYSTEMS IS CAUSING A STRONG UPPER MESO-
RIDGE TO FORM OVER CENTRAL AND EASTERN LA. WITH UPPER
RIDGING CENTERS...UPPER LEVEL WINDS ARE LIGHT AND MOVE AWAY FROM THE
CENTER CAUSING WEAK LIFT TO OCCUR IN LAYERS BELOW. UPPER RIDGING
IS QUITE CONDUCIVE FOR TS DEVELOPMENT IN THE TROPICS. THE SINKING
PORITON OF THE UPPER LOW OCCURS MAINLY IN THE CENTER WITH LIFT
TOWARD THE OUTER PERIFERY OF THE UPPER LOW. THE INTERACTION OF THE
UPPER MESO HIGH AND THE UPPER LOW MAY BE CAUSING THE ABOVE AVERAGE
NUMBER OF TS OVER THE AREA THIS MORNING. THIS SCENARIO SHOULD PLAY
OUT FOR MUCH OF THE MORNING AND HAVE MADE POPS 40% AREA WIDE. THEN
RAIN CHANCES REDUCE AS THE UPPER LOWS MOVE NORTH.

CLOUD COVER SHOULD KEEP TEMPS DOWN TO CLOSER TO AVERAGE HIGHS
TODAY AND HAVE DECIDED TO UNDERCUT TH GFS MOS GUIDANCE. NO OTHER
VARIABLES WERE CHANGED AND THE REMAINDER OF THE PACKAGE LOOKS GOOD.

STORM MOTION WILL BE LITTLE IF ANY TODAY SO THERE MAY BE AN
ISOLATED SPOT OR TWO RECIEVING QUITE A BIT OF RAIN DURING A
RELATIVELY SHORT TIME.

MARG THANKS FOR COORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  94  74 /  40  10  30  10
BTR  93  75  95  75 /  40  10  30  10
MSY  92  78  94  77 /  40  20  30  20
GPT  91  75  92  75 /  40  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

17
Hazardous weather outlook, Aug 12, 10:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 AM CDT FRI AUG 12 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-122230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1113 AM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO THIS EVENING ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI.  THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE
AROUND SUNSET...WITH NO THUNDERSTORM ACTIVITY EXPECTED BY
MIDNIGHT.

IN GENERAL...THE THUNDERSTORMS WILL BE RATHER BENIGN THIS
AFTERNOON...TYPICAL OF MOST THUNDERSTORMS THIS TIME OF YEAR.
HOWEVER...A FEW LOCALLY STRONG THUNDERSTORMS ARE POSSIBLE.
DUE TO SOME ENHANCED LIFT FROM A LOW PRESSURE SYSTEM IN SOUTHWEST
ALABAMA...COMBINED WITH AMPLE HEAT AND MOISTURE...THE MOST LIKELY
REGION FOR STRONGER THUNDERSTORMS TO DEVELOP WILL BE ACROSS THE NEW
ORLEANS AND COASTAL MISSISSIPPI AREAS.

THE MAIN THREAT FROM ANY STRONG THUNDERSTORM DEVELOPMENT WILL BE
WINDS GUSTING TO 45 MPH...FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL.  THE THUNDERSTORMS WILL BE SLOW
MOVING...SO SOME LOCALIZED STREET FLOODING IS POSSIBLE FROM THE
HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
WILL REMAIN WEAK...BUT A FEW LOCALLY STRONGER THUNDERSTORMS ARE
POSSIBLE. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 12, 12:00 PM CST
Where
Jefferson County, Marrero
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

A lightning strike caused a fire that severely damaged a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475548.